Texas, 2020

Hail and Damaging Winds in Texas, June 4, 2020

June 4, 2020 · NWS MAF · 5 events in 1 county or zone

An upper ridge was over the region with hot temperatures across West Texas. There was an axis of instability east of a dryline in the Texas Panhandle and Central High Plains of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the region with hot temperatures across West Texas. There was an axis of instability east of a dryline in the Texas Panhandle and Central High Plains of West Texas. Storms developed in this area and moved southward into the northern Permian Basin. These storms produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 7:12 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 4, 7:12 PM CST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
812 PM CDT Thu Jun 4 2020

.UPDATE...
Heat advisory has expired.

&&

.DISCUSSION...
Update has been issued to clean up products for the expiration of
today's heat advisory for the GDP-Davis Mtns. Advisory will be in
effect again tmw for the same areas.

Otherwise we continue to watch for the possibility of a brief
bout of severe wx across the nrn CWFA, especially Borden/Scurry
counties. A long-lived supercell is about 30-40nm n of N Borden/NW
Scurry counties with no signs decreasing. A severe thunderstorm
watch may be issued for these area as well.

&&

.PREV DISCUSSION... /issued 642 PM CDT Thu Jun 4 2020/

DISCUSSION...
Please See the 00z Aviation Discussion Below

AVIATION...
VFR conditions will persist throughout the southeast NM and west TX
terminals for the next 24hrs. Thunderstorm currently SW of KCNM will
continue to move away over the next hour. Wind direction will be
form the SSE this evening. KFST, KPEQ, AND KINK could see gusts up
to 20kts due to LLJ tonight, relaxing before sunrise.

PREV DISCUSSION... /issued 135 PM CDT Thu Jun 4 2020/

DISCUSSION...
Forecast can be summed up as hot with more hot expected. Upper ridge
will build in from the west with increasing temperatures expected. A
cut off low off Srn CA Coast will weaken and roll over top of the
ridge before a secondary trough moves down out of the NW Sunday. TS
Cristobal expected to make landfall Sunday in LA should bring
rainfall to East TX before being kicked east by next upper trough.
After trough passes ridge will return to the region.

Temperatures will be on the increase through early next week. A Heat
Advisory is in effect this afternoon for the Guadalupe and Davis
Mtns... will need one for tomorrow too.  Should see 100s across the
west Friday with a bit cooler over the weekend.  Currently Monday is
expected to be hottest day in the forecast with widespread 100+
temps across the area. Looking at a weak cold front moving through
late Tuesday/early Wednesday before heating back up.

Continue to have good low level moisture with dewpts in the 60s over
the east... isolated afternoon/evening storms are possible over the
mountains. Current SWODY1 clips the NE counties with a marginal risk
for possible strong storms moving down out of the NW this evening...
believe most if not all of that will stay north of the area but will
leave in the isolated pops there 00-06z.  Models indicate orographic
lift will not be enough Friday and Saturday to overcome
subsidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  98  71  95 /   0   0   0   0
Carlsbad                       68 103  69  99 /  10   0   0   0
Dryden                         72 100  74  98 /   0   0   0   0
Fort Stockton                  71 100  71  97 /   0   0   0   0
Guadalupe Pass                 69  96  67  93 /  10   0   0   0
Hobbs                          68  98  67  95 /  10   0   0   0
Marfa                          59  96  58  93 /  10   0   0   0
Midland Intl Airport           72  99  72  96 /   0   0   0   0
Odessa                         71 100  72  96 /   0   0   0   0
Wink                           72 103  72 100 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory from 1 PM to 7 PM MDT Friday for Guadalupe
     Mountains of Eddy County.

TX...Heat Advisory from 2 PM CDT /1 PM MDT/ to 8 PM CDT /7 PM
MDT/ Friday for Davis Mountains-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Jun 4, 7:22 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
822 PM CDT Thu Jun 4 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
822 PM CDT Thu Jun 4 2020 /722 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Isolated thunderstorms are possible into the evening across
southeast New Mexico and the northern Permian Basin. A couple of
storms could become strong to severe with gusty winds and large hail
being the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect Friday afternoon and early evening
for the Guadalupe and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 4, 4:36 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM MDT Thu Jun 4 2020

NMZ028-042315-
Eddy County Plains NM-
436 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lincoln National Forest, or 22 miles west of Carlsbad,
moving southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park, Otis, Cavern
City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3236 10475 3254 10466 3246 10399 3201 10431
      3201 10434 3215 10454 3216 10455 3217 10454
      3218 10455 3217 10456 3232 10474 3233 10474
      3234 10477
TIME...MOT...LOC 2235Z 293DEG 23KT 3239 10462

49
Special weather statement, Jun 4, 5:25 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM MDT Thu Jun 4 2020

NMZ028-050015-
Eddy County Plains NM-
525 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
615 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 20 miles southwest of Carlsbad,
moving southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Whites City and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3230 10449 3210 10420 3201 10442 3214 10453
      3215 10455 3216 10454 3216 10455 3217 10454
      3218 10454 3217 10456 3218 10457
TIME...MOT...LOC 2324Z 333DEG 20KT 3219 10447

49
Special weather statement, Jun 4, 9:15 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1015 PM CDT Thu Jun 4 2020

TXZ046>048-050400-
Dawson TX-Scurry TX-Borden TX-
1015 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY...BORDEN AND
DAWSON COUNTIES UNTIL 1100 PM CDT...

At 1014 PM CDT, Doppler radar was tracking a strong
line of thunderstorms near Tahoka, moving southeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lamesa, Gail, Fluvanna, J B Thomas Reservoir, Lamesa Municipal
Airport, Los Ybanez, Sparenberg, Patricia, Arvana, Hancock, Knapp,
Tenmile, Key and Klondike.

LAT...LON 3253 10207 3296 10203 3297 10113 3253 10102
TIME...MOT...LOC 0314Z 321DEG 42KT 3311 10181

87

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Borden

When
June 4, 10:06 PM CST to 10:07 PM CST
Where
Borden County, Gail
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -101.430

A thunderstorm moved across Borden County and produced an estimated 60 mph wind gust in Gail.

Hail, Borden

When
June 4, 10:10 PM CST to 10:15 PM CST
Where
Borden County, Gail
Measured
1.75 in hail
Reported by
Public
Coordinates
32.770, -101.430

Thunderstorm Wind, Borden

When
June 4, 10:15 PM CST to 10:16 PM CST
Where
Borden County, 2 mi ESE of Gail
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
32.759, -101.398

A thunderstorm moved across Borden County and produced an 83 mph wind gust at the mesonet site near Gail.

Thunderstorm Wind, Borden

When
June 4, 10:15 PM CST to 10:16 PM CST
Where
Borden County, Gail
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.770, -101.430

A thunderstorm moved across Borden County and produced wind gusts estimated to be 80 to 85 mph in Gail. Damages include roofs blown off, fences destroyed, trees blown over, sheds blown over, bent poles, and a damaged stop sign. The cost of damage is a very rough estimate.

Thunderstorm Wind, Borden

When
June 4, 10:30 PM CST to 10:31 PM CST
Where
Borden County, 5 mi SE of Gail
Measured
96 kt (110 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
32.719, -101.369

A thunderstorm moved across Borden County and produced winds estimated to be 100 to 120 mph five miles southeast of Gail. A localized microburst occurred according to a National Weather Service storm survey with three broken powerline poles. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889956, 889957, 889958, 889971, 889986.